Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Albuquerque, NM

June 3, 2018Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 3, 2018, 7:38 PM MDT for Chaves County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 7:38 PM MDT (01:38 UTC)
Expired
Jun 3, 2018, 8:15 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 169 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 12:54 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS55 KABQ 040138
SVRABQ
NMC005-040215-
/O.NEW.KABQ.SV.W.0110.180604T0138Z-180604T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
738 PM MDT SUN JUN 3 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Chaves County in southeastern New Mexico...

* Until 815 PM MDT.

* At 738 PM MDT, a severe thunderstorm was located 21 miles northwest
  of Maljamar, or 34 miles northeast of Artesia, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Chaves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

To report severe weather contact the National Weather Service office 
in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3320 10412 3338 10377 3297 10377 3297 10418
TIME...MOT...LOC 0138Z 266DEG 20KT 3313 10393 

HAIL...1.25IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
850 
WWUS55 KABQ 040206
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
806 PM MDT SUN JUN 3 2018

NMC005-040215-
/O.CON.KABQ.SV.W.0110.000000T0000Z-180604T0215Z/
Chaves-
806 PM MDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL CHAVES COUNTY...

At 806 PM MDT, a severe thunderstorm was located 17 miles south of
Caprock, or 26 miles west of Tatum, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Chaves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3320 10412 3338 10377 3297 10377 3297 10418
TIME...MOT...LOC 0206Z 266DEG 20KT 3314 10374 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:22 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 3, 6:22 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
622 PM MDT Sun Jun 3 2018

.UPDATE...
Minor update to remove the severe thunderstorm watch wording from
several zone forecasts.

33

&&

.PREV DISCUSSION...557 PM MDT Sun Jun 3 2018...
.AVIATION...
00Z TAF CYCLE

Active weather in the form of scattered to widespread showers and
thunderstorms is shifting to the eastern half of the New Mexico. This
will continue to translate eastward through the late evening, likely
exiting into TX near or a little before midnight. Gusty downburst
winds and hail will continue to be a threat along with hefty
downpours that will reduce ceilings and visibility. Lingering
moisture overnight could lead to low hanging stratus clouds and
perhaps some patchy fog. Localized MVFR to possibly IFR ceilings will
could impact areas from the Rio Grande eastward, but would be most
prone along the east faces of the central mountain chain.

52

&&

.PREV DISCUSSION...329 PM MDT Sun Jun 3 2018...
.SYNOPSIS...
As an upper level low pressure system crosses the central and
southern Rockies, there is a slight risk of severe thunderstorms
from the Continental Divide across the eastern plains through this
evening. Some storms will also be capable of producing a quick burst
of heavy rain which could lead to localized flooding. The activity
will taper off later tonight, and will be followed by warmer and
drier weather through the work week. Tuesday through Thursday will
see temperatures 5 to 15 degrees above average. The upper high center
will wobble around the region later this week, with potential for
some moisture to seep into the state, and spark some showers and
thunderstorms.

&&

.DISCUSSION...
Closed low over southeast UT is combining with a backdoor front and
plentiful Gulf moisture to generate several rounds/lines of
convection today. A tornado was confirmed 2-3 miles south of the
Acoma Pueblo administration offices just south of I-40. Models agree
that the current line of convection in the mid RGV will expand as it
heads east and southeast this evening. Stability from the low- level
ely flow likely to keep severe thunderstorms over eastern NM in
check somewhat this evening. 50kts of winds at 500mb will likely
keep precipitation amounts in check this evening along and east of
the central mountain and over southeast NM tonight.

An upper level ridge builds over NM Monday and Tuesday, sliding east
of the state Wednesday. High temperatures warm across eastern NM
Tuesday with triple-digit heat returning to many lower elevation
sites. Lee side surface low deepens somewhat over northeast NM
Wednesday once the ridge axis shift east of the state. Southerly to
southwest winds increase a bit but nothing major.

Thursday through next weekend sure looking rather monsoon-like with
the sub-tropical upper- high centered over TX/southern NM and southerly
to southwest flow aloft brining up sub-tropical moisture. A few
thunderstorms are possible mainly south of I-40 Thursday afternoon
and evening with more activity possible areawide Friday and perhaps
into next weekend.

&&

.FIRE WEATHER...
Moisture has increased over New Mexico, with scattered to numerous
showers and thunderstorms tracking northeast this afternoon. Some of
the convection could become strong to severe through this evening
with large hail and erratic gusts to around 50 or 60 mph. Potential
for localized heavy rain also, with flash flooding concerns if one of
these cells hits a burn scar. Models suggest most widespread and
significant rainfall may be focused over portions of central to
eastern New Mexico through tonight but are not in good agreement on
the specific area. Cell motion may trend to a more east or
southeasterly direction this evening.

Cooler tonight, then a warming and drying trend Monday, persisting
into the later part of the week with above average temperatures.
Despite the warming and drying, winds are not forecast to be strong
enough to trigger critical fire weather conditions. Tuesday through
Thursday will be 5 to 15 degrees warmer than average and the west and
central will be particularly dry, with 5 to 15 consecutive hours of
single digit humidities. Poor overnight humidity recoveries will also
plague the west and central during this time. Models suggest there
may be some seeping of moisture into the upper high late this week,
which could spark some mostly dry afternoon and evening showers and
thunderstorms.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jun 3, 4:15 AM MDT, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
415 AM MDT Sun Jun 3 2018

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
415 AM MDT Sun Jun 3 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from the continental
divide region of western New Mexico eastward onto the central high
plains this afternoon and evening. Large hail and damaging winds will
be the main threat. Some storms will also be capable of producing
heavy rain at rates over 1 inch per hour with a risk of flash
flooding. Heavy rain on very dry soil can result in heavy runoff and
drainage problems, but the greatest risk of flash flooding will be in
urban areas of central New Mexico and also on recent burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening mainly
from the continental divide eastward to the Pecos River Valley of
eastern New Mexico.

44

In the hours before

Special weather statement, Jun 3, 6:05 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
605 PM MDT SUN JUN 3 2018

NMZ523-524-533-539-040045-
Eastern Lincoln County-Guadalupe County-South Central
Highlands-Central Highlands-
605 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN GUADALUPE AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 645
PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Corona, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Duran.

This includes Highway 285 between Mile Markers 191 and 201.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central and east central New Mexico.

LAT...LON 3425 10557 3452 10556 3457 10504 3409 10504
TIME...MOT...LOC 0005Z 260DEG 28KT 3437 10543

CA
Special weather statement, Jun 3, 6:33 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
633 PM MDT SUN JUN 3 2018

NMZ525-526-040115-
Upper Tularosa Valley-South Central Mountains-
633 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
715 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Three Rivers, or 14 miles south of Carrizozo,
moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ruidoso, Capitan, Bonito Lake, Alto, Nogal and Angus.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central New Mexico.

LAT...LON 3339 10573 3339 10602 3345 10607 3370 10564
      3336 10555 3334 10573
TIME...MOT...LOC 0032Z 243DEG 31KT 3345 10594

CA
Special weather statement, Jun 3, 6:45 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
645 PM MDT SUN JUN 3 2018

NMZ538-040115-
Chaves County Plains-
645 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
715 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bottomless Lakes State Park, or 16 miles east of Roswell, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Bottomless Lakes State Park.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3317 10426 3332 10436 3362 10411 3335 10379
TIME...MOT...LOC 0045Z 228DEG 20KT 3330 10425

Shoemake
Special weather statement, Jun 3, 6:49 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT SUN JUN 3 2018

NMZ533-537-539-040130-
Eastern Lincoln County-Guadalupe County-De Baca County-
649 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES UNTIL 730 PM
MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ramon, or 24 miles south of Vaughn, moving east at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 164 and 190.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central and east central New Mexico.

LAT...LON 3419 10524 3443 10516 3445 10471 3408 10475
TIME...MOT...LOC 0049Z 271DEG 25KT 3427 10506

CA
Special weather statement, Jun 3, 7:06 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
706 PM MDT SUN JUN 3 2018

NMZ526-539-040145-
Eastern Lincoln County-South Central Mountains-
706 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 745
PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Encinoso, or 15 miles east of Carrizozo, moving east at
30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Lincoln, Encinoso and Lincoln State Monument.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central New Mexico.

LAT...LON 3365 10574 3389 10564 3391 10515 3345 10534
TIME...MOT...LOC 0105Z 290DEG 26KT 3367 10562

CA
Special weather statement, Jun 3, 7:29 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
729 PM MDT SUN JUN 3 2018

NMZ537-538-040215-
Chaves County Plains-De Baca County-
729 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES AND SOUTHERN
DE BACA COUNTIES UNTIL 815 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Mesa, or 31 miles southwest of Fort Sumner, moving
east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Mesa.

This includes Highway 285 between Mile Markers 142 and 166.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3402 10489 3433 10474 3433 10408 3372 10435
TIME...MOT...LOC 0129Z 280DEG 31KT 3416 10463

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:05 PM MDTSpecial Weather StatementABQ40 min
Jun 3, 6:25 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Jun 3, 6:33 PM MDTSpecial Weather StatementABQLincoln42 min
Jun 3, 6:45 PM MDTSpecial Weather StatementABQChaves30 min
Jun 3, 6:49 PM MDTSpecial Weather StatementABQ41 min
Jun 3, 6:54 PM MDTSevere Thunderstorm WarningABQChaves66 min
Jun 3, 7:06 PM MDTSpecial Weather StatementABQLincoln39 min
Jun 3, 7:29 PM MDTSpecial Weather StatementABQDe Baca46 min
Jun 3, 7:58 PM MDTSpecial Weather StatementABQChaves47 min
Jun 3, 8:10 PM MDTSpecial Weather StatementABQRoosevelt50 min
Jun 3, 8:16 PM MDTSevere Thunderstorm WarningABQChaves28 min
Jun 3, 8:45 PM MDTSpecial Weather StatementABQChaves45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.